New pill causing increase in overdoses in Kentucky

LEXINGTON, Ky. (WTVQ) – Counterfeit Percocet pills laced with Fentanyl are causing serious concerns in Kentucky.

While these pills first appeared on the drug scene in 2017, the year Lexington saw a record high in overdose deaths, emergency responders and health care experts have seen an increase in distribution and use in recent weeks.

“The main concern is that people are going to die. Fentanyl is a man-made product. The quantity of it–just three or four grains of salt–can mean overdose or not an overdose, and we just want to make sure that the public is aware, and importantly, that our participants are aware of how they can protect themselves from these drugs,” said Fayette County Health Department Team Leader John Moses.

The Fayette County Health Department offers Narcan refills, a drug that reverses suspected overdoses as well as a needle exchange center for users, and works to educate people on safe use.

However, Moses urges people to be cautious as the fentanyl-laced counterfeits are not just sold as Percocet.

“We’re finding it in everything,” said Moses.

The Health Department is working to obtain fentanyl test strips, which could help identify the counterfeit pills before they are ingested.

While the Health Department’s resources are available to anyone, first responders urge people to “Just Say No” to drug use.

Categories: Featured, Local News, News